Evidence map›Paper›PMID 34437006›Full record

ArticleClinical practice and cases in emergency medicine2021

Reversible Total Vision Loss Caused by Severe Metformin-associated Lactic Acidosis: A Case Report.

Andrew Koons, Alexandra M Amaducci, Kenneth D Katz

Abstract read
In one paragraph

Article in Clinical practice and cases in emergency medicine, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors.

Andrew KoonsLehigh Valley Health Network, Department of Emergency and Hospital Medicine, Allentown, Pennsylvania.
Alexandra M AmaducciLehigh Valley Health Network, Department of Emergency and Hospital Medicine, Allentown, Pennsylvania.
Kenneth D KatzLehigh Valley Health Network, Department of Emergency and Hospital Medicine, Allentown, Pennsylvania.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionMetformin is a biguanide used to treat diabetes mellitus (DM). Metformin-associated lactic acidosis (MALA) carries a high mortality and can occur in patients with renal failure from drug bioaccumulation. Reversible vision loss is a highly unusual, rarely reported complication of MALA. We present a case of a patient whose serum metformin concentration was unusually high and associated with vision loss. CASE REPORT: A 60-year-old woman presented to an outside hospital emergency department with acute vision loss after being found at home confused, somnolent, and hypoglycemic, having last being seen normal two days prior. She reported vomiting and diarrhea during that time and a recently treated urinary tract infection. The visual loss resolved with continuous renal replacement therapy.

conclusionThis novel case of a patient with Type II DM prescribed metformin and insulin who developed reversible vision loss while suffering from MALA highlights the potential for vision loss in association with MALA.

Identifiers

PMID34437006
PMCPMC8143825

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.